ThisCalculator

Everyday

DI Score Calculator: How It Works

Updated · Standard formula, shown below

DI Score 50.0
Disability level
50
Result
Activity score
50
You entered
Mobility score
50
You entered

DI Score Calculator: How It Works

The DI Score calculator estimates a Disability Index (DI) score from a set of functional assessment ratings. You enter scores for daily activities, and the calculator returns a single 0–100 index value that summarizes overall disability level. The result helps clinicians and researchers track changes over time, but it is not a diagnostic tool.

Formula

The DI Score is the arithmetic mean of three sub-scores:

DI = (A + M + P) / 3

  • A = Activity score (0–100, higher = better function)
  • M = Mobility score (0–100, higher = better function)
  • P = Participation score (0–100, higher = better function)

Each sub-score is typically derived from a validated questionnaire (e.g., WHODAS 2.0, FIM, or a custom scale). The calculator assumes all three are on the same 0–100 scale, where 100 means no disability and 0 means complete disability. The result is a simple average, so each domain contributes equally.

Worked Example

Using the default values from the calculator:

  • Activity score = 50
  • Mobility score = 50
  • Participation score = 50

Step 1: Sum the three scores: 50 + 50 + 50 = 150

Step 2: Divide by 3: 150 ÷ 3 = 50.0

The DI Score is 50.0, which the calculator displays. The disability level is also 50, but in practice you would interpret it using a threshold table (e.g., 0–20 mild, 21–40 moderate, 41–60 severe, 61–100 very severe) – but those thresholds vary by instrument, so the calculator only gives the raw index.

When to Use the DI Score

The DI Score is used in rehabilitation, geriatrics, and disability research to quantify the impact of a condition on daily life. It is especially useful for:

  • Tracking a patient’s progress over time (e.g., before and after therapy)
  • Comparing disability levels across groups in studies
  • Screening for severe disability in community surveys

It is not a diagnostic test. A high DI Score (low function) does not tell you why a person is disabled – it only measures the degree. Always combine with clinical evaluation.

How to Read the Result

The DI Score is a number between 0 and 100. Higher scores mean better function (less disability). A score of 100 means no disability; 0 means complete disability. Because it is an average, a score of 50 could mean moderate disability across all three domains, or severe disability in one domain and mild in another. Always look at the individual sub-scores to understand the pattern.

For example, a person with A=80, M=20, P=50 has a DI of 50, but their mobility is the main problem. The average hides that. So the calculator is a summary, not a full picture.

Common Mistakes and Limitations

The biggest mistake is mixing scales. If your Activity score is from a 0–10 scale and you enter it as 0–100, the average is wrong. Always convert each sub-score to a 0–100 scale first (multiply by 10 if needed).

Another error is using the DI Score as a percentage. It is an index, not a percentage of disability. A score of 50 does not mean “50% disabled� – it means the average of three sub-scores is 50.

Limitations:

  • The formula assumes equal weight for each domain – some instruments weight domains differently.
  • It does not account for age, sex, or comorbidities.
  • It is only as valid as the sub-scores you input. If the sub-scores come from different questionnaires, the average may be meaningless.

Alternatives to the Simple Average

Some disability indices use weighted sums or more complex scoring. For example, the WHODAS 2.0 has a complex scoring algorithm that gives different weights to items. The simple average is a quick approximation, but for official reporting, use the instrument’s prescribed method.

Other common indices include:

  • Katz Index of Independence in Activities of Daily Living – focuses on six basic ADLs
  • Barthel Index – measures performance in daily activities
  • FIM (Functional Independence Measure) – uses a 7-point scale for 18 items

Each has its own scoring rules. The DI Score calculator is a generic tool for when you have three 0–100 sub-scores and need a quick average.

Frequently Asked Questions

What is a good DI Score?

There is no universal “good� score. In general, a score above 80 indicates minimal disability, while below 40 indicates severe disability. However, the interpretation depends on the population and the instrument used. Always compare with age-matched norms if available.

Can I use the DI Score for a child?

The DI Score formula works for any age, but the sub-scores must come from a tool validated for children. Many disability scales are age-specific, so using adult scores for children can be misleading.

What if my sub-scores are on different scales?

Convert them all to 0–100 first. For example, if you have a score from 0–10, multiply by 10. If you have a score from 0–5, multiply by 20. Only then average.

Does the DI Score predict mortality or hospitalization?

Some studies have shown that disability indices correlate with adverse outcomes, but the DI Score itself is not a validated predictor. It is a measure of current function, not a risk score.

Is a higher DI Score always better?

Yes, in this calculator, higher means better function. But be careful: some disability scales are reversed (higher = more disability). Always check the direction of your sub-scores before entering them.

Related

Formula used
in a | Activity score | - | 50 | 0
in m | Mobility score | - | 50 | 0
in p | Participation score | - | 50 | 0
out di | DI Score | - | (a + m + p) / 3 | 1
out level | Disability level | - | (a + m + p) / 3 | 0

Each line is one input (in, sel, list) or one result (out: label, unit, formula, decimals). How the calculators work

Method: the standard formula for this calculation, rounded as each result states. See how the calculators work or report an error.